Hi Dr. Goldberg,
I was curious if you have ever prescribed Riluzole in a psychiatric context? I was recently given the drug for TRD and OCD.
Unfortunately, there is a paucity of information/experiences online; plus my own prescribing doctor has never used the drug before and the PI sheet does not list possible psychological side-effects.
The reason I was writing is because after 4 days on the standard dose of 100mg, I have noticed an increase in activation/agitation and was wondering if you were aware whether or not this might be a transient side-effect? I cannot find anything regarding mood disturbances related to Riluzole online.
Hi David . . .
I am sorry for the delay in getting back to you but I was suddenly called out of town.
Riluzole has at times been very useful in treating individuals with hard-to-treat depressions. The usual starting dose is 50 mg twice a day but some people need to take twice that amount to get a good antidepressant effect. The side efects that my patient have developed have been gastro-intestinal . . . nausea and vomiting. I have never seen agitation/activation, but can imagine such side effects from such a medication.
I have recently been referring patients with hard-to-trerat depresssions for ketamine infusions, as they are much more effective than riluzole.
Best regards . . .